Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 116, NWS Kansas City, MO

May 10, 2001Holt County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at May 10, 2001, 9:28 PM CDT for Holt County, Missouri. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 10, 2001, 9:28 PM CDT (02:28 UTC)
Expired
May 10, 2001, 10:15 PM CDT
In force
47 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Holt County, MO

The radar

The Topeka radar (KTWX), 153 km from the middle of the area, began a volume at 02:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 5:30 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 2.5 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2001-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2021 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2001-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2021 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1606 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.3
Supercell composite
6.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 110228
SVRMCI
MOC087-110315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
928 PM CDT THU MAY 10 2001

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN HOLT COUNTY IN NORTHWEST MISSOURI

* UNTIL 1015 PM CDT

* AT 928 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CRAIG...OR ABOUT 13 MILES NORTHEAST OF
  FALLS CITY...MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BIG LAKE AT 935 PM CDT
  MOUND CITY AT 1000 PM CDT
  NEW POINT AT 1015 PM CDT

THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE HAIL UP TO 1 INCH IN
DIAMETER...AND WINDS IN EXCESS OF 60 MPH. FOR YOUR SAFETY...MOVE
INDOORS AND STAY AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT
FROM ALL THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF
LOW LYING AREAS.
d
LAT...LON 4025 9545 4005 9535 4004 9507 4024 9514

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 5:29 PM CDT, 3 hours 59 minutes earlier.

Area forecast discussion, May 10, 5:29 PM CDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
350 PM CDT THU MAY 10 2001

KTOP LINE PROBLEMS. CURRENTLY ASSISTING KICT IN SVC BACKUP MODE AND
TAKING ON WARNING RESPONSIBILITIES FOR ERN PTN OF THEIR CWA UFN.

WILL BE WATCHING SE NEB THRU W CNTRL IA PTN OF CDFNT FOR INITIAL AND
LIKELY SEVERE TSTM DVLPMT BTN 21Z-23Z. AMS HAS BCM VERY UNSTBL WITH
CAPE VALUES IN EXCESS OF 2500J AND SFC BASED LI FM -7 TO -10 OVR SE
NEB/SW IA. CU CURRENTLY FLAT LOOKING ON STLT IMAGERY AS CAP NOTED ON
18Z OAX SOUNDING HOLDS BACK EXPLOSIVE GROWTH OF CNVTN. APCHG MID/UPR
LVL WLY WIND MAX HAS MOVED INTO CNTRL NEB AND SHUD AID IN CNVTV
DVLPMT WITHIN THE NEXT CPL OF HRS. ACTVTY EXPCD TO MOV INTO NW MO
ERY THIS EVE. THERE IS ALSO A RISK OF HEAVY RAIN ACRS NRN TIER OF
CNTYS THIS EVE AS DEEPER MSTR FM GLF MEX ARRIVES. ACTVTY LIKELY TO
MOV SEWD DURING THE NGT. THINK AREAS S OF HGHWY 36 WILL NOT SEE ANY
ACTION TILL AFT MIDNIGHT AND WILL WORD ZONES ACCORDINGLY. CDFNT
EXPCD TO MOV THRU NRN CWA OVERNGT WITH MIN TEMPS DROPPING INTO THE
50S BHND FNT. OVERALL FAVOR MESO-ETA/ETA HANDLING OF FNTL BNDRY AND
QPF.

BEST RAIN THREAT ON FRI WILL BE SRN HLF OF CWA AND WILL USE LIKELY
WORDING. HVY RAIN PTNL ALSO EXISTS DURG THE MRNG FOR SRN THIRD OF
CWA AS ANOTHER CNVTV COMPLEX COULD FORM OVR E CNTRL KS BEFORE
DAYBREAK AND TRK SE INTO SRN CWA. CLDS/PCPN WILL HOLD BACK WRMG AND
GUID NOT TOO BAD. NW MO SHUD BE ABLE TO PARTIALLY CLR OFF DURG THE
AFTN.

DRY AND COOLER AIR WILL FILTER INTO CWA FRI NGT/SAT AS CNDN SFC HIGH
BLDS SWD. MID/UPR LVL RDG BUILDS OVR CNTRL U.S. NR NORMAL TEMPS
EXPCD.

WILL DROP MENTION OF CHC POPS FOR SUN NGT THRU MON AS NEXT SYS WILL
STAY N OF CWA TILL FROPA MON NGT. SO WILL MENTION CHC TSTMS MON
NGT/TUE.

.EAX...
KS...NONE
MO...NONE

JULY

In the hours before

Local storm report, May 10, 8:24 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
824 PM CDT THU MAY 10 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0810 PM    2 W ELMO                  MO   .75 INCH HAIL
05/10/01   NODAWAY                        REPORTED BY PUBLIC.

0810 PM    2 W ELMO                  MO   60 MPH TSTM GUST
05/10/01   NODAWAY                        REPORTED BY PUBLIC.

@RUKWBCeKDENWWUS53 KEAX 110125
SVSMCI
MOZ002-110200-

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
823 PM CDT THU MAY 10 2001

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR NODAWAY COUNTY UNTIL
900 PM CDT...

AT 823 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM 14 MILES NORTHWEST OF MARYVILLE...OR OVER CLEARMONT...
MOVING EAST AT 20 MPH.

WIND GUSTS TO 70 MPH AND QUARTER SIZE HAIL CAN BE EXPECTED AS IT
MOVES INTO THE PICKERING AND HOPKINS AREAS BETWEEN 840 AND 850 PM.

AT 810 PM CDT THE PUBLIC REPORTED DIME SIZE HAIL AND WIND GUSTS TO
60 MPH...2 MILES WEST OF ELMO.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4057 9519 4041 9513 4017 9498 4019 9464
          4057 9466

&
Local storm report, May 10, 8:34 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
834 PM CDT THU MAY 10 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY> LOCATION....

0832 PM    1 S NISHNABOTNA           MO   60 MPH TSTM GUST
05/10/01   ATCHISON                       REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 8:02 PM CDTSevere Thunderstorm WarningEAXAtchison58 min
May 10, 8:06 PM CDTSevere Thunderstorm WarningEAXNodaway54 min
May 10, 8:29 PM CDTSevere Thunderstorm WarningEAXHolt61 min
May 10, 8:56 PM CDTSevere Thunderstorm WarningEAXNodaway64 min
May 10, 9:26 PM CDTSevere Thunderstorm WarningEAXAndrew64 min
May 10, 10:10 PM CDTSevere Thunderstorm WarningEAXHolt65 min
May 10, 10:26 PM CDTSevere Thunderstorm WarningEAXAndrew64 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.